Ice Storm, Western Chippewa County
- When
- March 5, 1:00 PM EST to March 6, 5:00 AM EST
- Where
- Western Chippewa County forecast zone
- Reported by
- Public
- Coordinates
- 46.328, -84.529 (the zone’s center; the record gives no point)
A strong shortwave moving across the Midwest provided support for a cyclone that tracked from the Great Plains through the upper Great Lakes, deepening near 990mb as it slid overhead. This system produced heavy rainfall across the northern lower peninsula and a mix of winter precipitation across the eastern upper peninsula.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A strong shortwave moving across the Midwest provided support for a cyclone that tracked from the Great Plains through the upper Great Lakes, deepening near 990mb as it slid overhead. This system produced heavy rainfall across the northern lower peninsula and a mix of winter precipitation across the eastern upper peninsula. Over 0.25 of ice accumulation came from freezing rain across Chippewa county during the evening of 3/5.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 5, 11:56 AM EST, 1 hour 4 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
1156 AM EST Sat Mar 5 2022
.UPDATE...
Issued at 1155 AM EST Sat Mar 5 2022
Forecast Update: Central Kansas surface low will lift northeast
across Iowa this afternoon on its way toward eastern Upper Michigan
by Sunday morning. Attendant warm front will also lift north into
southern Lower Michigan later this afternoon...and eventually across
most of northern Lower overnight but probably not clearing eastern
Upper (typical for this time of year when warm front is battling
against a cold Lake Huron which can impact the northward push of
warm fronts up the lake). Cold front is expected to push into
northwest Lower by daybreak Sunday...after which will begin to usher
in the stronger wind component of this event. Parent PV anomaly
will cross Lower Michigan overnight/Sunday morning.
Initial band of sprinkles will lift across eastern Upper through
early afternoon...with more precipitation across eastern Wisconsin
headed in our direction as well. Increasing moist inflow and upper
level dynamics/low level frontogenesis are expected to contribute to
more widespread precipitation across northern Michigan this evening
especially north of the M-72 corridor. Steepening mid level lapse
rates and increasing low level theta-e will also increase the
probability of some thunderstorms...possibly a thin line of
convection lifting northeast across the forecast area overnight.
Precipitation typing will be an issue...late morning temperatures
have warmed into the lower-mid 40s west of M-37 with 30s across the
rest of northern Lower and 20s across eastern Upper. Dew points
across northern Lower also still in the teens indicative of how dry
the lower layers are. Suspect precipitation across eastern Upper
will be more of a true wintry mix until this evening when warm nose
becomes better established (and saturated so as not to be at the
whims of evaporative/melting induced cooling). By this evening
temperatures across eastern Upper likely to be hovering near
freezing so freezing rain/icing will still be a player especially
since the warm front is not expected to blow through eastern Upper.
Winds will be a bit gusty this afternoon...nothing like what is
expected Sunday. Will be evaluating potential wind headlines for
Sunday this afternoon.
UPDATE Issued at 949 AM EST Sat Mar 5 2022
Morning Synopsis: Short wave energy coming out of the central
Rockies this morning...with a ridge axis across the Great Lakes.
Water vapor imagery shows several vorticity centers ahead of the
primary PV anomaly...one moving through the ridge position across
southern Lower Michigan...another over northeast Minnesota...and a
third over far northwest Iowa. Broad zone of low/mid level warm
advection ahead of the Rockies trough...with precipitable water
values above 0.75 inch (+2 to +3 sigma standardized anomalies) with
good moisture transport into the upper Midwest/upper Great Lakes.
850mb 0C isotherm has surged north into Upper Michigan (12z APX
850mb temperature +2C...+4C at GRB).
12z surface analysis shows a 999mb surface low over central Kansas
with a secondary wave over western Iowa...from which a warm front
extends southeast into Illinois/central Indiana/Ohio. High pressure
ridge to the northeast of the Great Lakes along with the coldest
boundary layer air. 925-850mb mean mixing ratios of 6-8g/kg
advecting northeast across Iowa and across the low level baroclinic
zone. 12z APX sounding shows a couple of cloud layers with some
very dry air in between...one above 550mb and a lower layer between
800-750mb...been getting a few sprinkles this morning across
northern Lower. Within the dry layer below 800mb is a warm nose
with a max temperature of +2.2C and about 3K feet deep. Farther
upstairs...Michigan caught between jet streaks...one diving
southeast across Quebec into New England and a second associated
with the upstream short wave trough coming up through the central
Plains with some broadly difluent flow ahead of the latter feature.
Precipitation spreading northeast across Wisconsin/Upper Michigan
this morning within area of isentropic ascent/upper level difluence.
Some elevated convection along the Wisconsin/Illinois border.
&&
.NEAR TERM...(Today through Tonight)
Issued at 415 AM EST Sat Mar 5 2022
High Impact Weather Potential...Freezing rain, strong winds,
thunderstorms.
Main concerns...exact locations and amount of ice, strong wind
potential.
Current surface analysis depicts an area of low pressure continuing
to develop/deepen over the central Great Plains. Pressure gradient
continues to tighten as a high pressure centered just to our
northeast fights for position. Winds are still fairly light as most
of the strong warm advection is elevated...along with the wind.
Radar currently shows a weak band of precipitation from northern
Wisconsin to southwestern Michigan traversing towards the northeast.
High resolution models hint at this isentropic ascent producing some
flurries, but with dewpoint depressions still 10+ degrees believe
this will be virga and nearly all will not make it to the ground.
Cloud cover has kept temperatures up a bit more than forecast with
lows only reaching into the upper teens to mid 20s for most.
Busy forecast period with warming temperatures, thunderstorms, snow,
rain, freezing rain, and strong winds all possible. Models continue
to trend warmer with nearly all rain for most of northern lower with
up to a half inch of QPF as the eastern upper peninsula may see a
bit more freezing rain with temperatures hovering near or below
freezing throughout much of the afternoon and evening. Temperature
will obviously play a big role in freezing rain amounts as
temperatures have trended warmer, although slightly above freezing,
the road temperatures may lag some allowing the rain to freeze on
contact. Will have to continue to monitor, but this will be an
evolving situation...as will the strong wind potential.
As this system approaches the Straits area and is just about to
reach it's maximum strength the cold front begins to sweep through
northern lower Michigan. This will allow stronger mixing/downward
momentum transport and isallobaric component immediately behind the
cold front to contribute to the maximum wind gusts. Currently the
strongest wind gusts appear to be our very southern forecast
area...and especially southeast forecast area...where gusts of 50-
60mph could occur. Advisory level winds could still occur along and
south of about the M-32 corridor. Winds will become southeasterly
this morning as the pressure gradient continues to tighten, with
gusts in the 20-25mph range. Winds then veer to more southwesterly
during the overnight hours Saturday as the cold front nears the
Great Lakes region with gusts of 40-50+mph possible.
Thunderstorms are not out of the question with this system Saturday
night as a strong low level jet develops of around
60kts...increasing shear with the already present synoptic moisture
and lift. Soundings have a max of around 600 J/kg of MUCAPE with
only a small amount of CINH to overcome. Although these are not
expected to become severe at this time, if any of these winds reach
the surface there could easily be severe criteria wind gusts.
QPF amounts will be highest across the Tip of the Mitt and the
eastern upper peninsula...where an 1.00"+ could occur. Forecast
soundings continue to have just over an inch PWATs, which is
extremely high for this time of the year. The rest of northern lower
Michigan will see up to a half of an inch...mostly in the form of
rain. With these warm temperatures, rain, snowmelt...can expect some
roadways to be flooded.
Temperatures will warm throughout the day and continue to do so into
the overnight hours...with locations actually reaching their
maximum temperatures of around 50 degrees at midnight.
&&
.SHORT TERM...(Sunday through Monday)
Issued at 415 AM EST Sat Mar 5 2022
High Impact Weather Potential: Strong winds Sunday...freezing
drizzle potential later Sunday/night...light snow Monday...
Pattern Synopsis/Forecast:
Last 24-48 hours has seen longwave trough axis shift eastward with
time as a niblet of energy swings down from near Hudson
Bay...ultimately kept from doing much more than sideswiping Michigan
as upstream ridge propagates eastward with strong height rises
across the Great Lakes/eastern Canada in advance of this
ridging...sending 120+kt NW-SE oriented jet max eastward as well. A
weak, negatively tilted shortwave trough is noted across eastern
NE/northern MO by 0z/05...with upstream troughing across the western
US continuing to press eastward (perhaps beginning to lift) as a
closed low, denoted by a nice little swirly on WV imagery, pinwheels
down the West Coast of the CONUS...along the backside of this
longwave trough. Subtropical jet begins to strengthen ahead of this
first ejecting trough across the Desert SW into the Southern Plains,
denoted by an area of strong subsidence on WV satellite imagery
extending from the weak shortwave across MO back into
western/central TX...with plume of moisture spreading out ahead of
it (plume of pwats nosing up into the realm of 0.7-0.9" across the
central Plains, which is on the high end of climo for this time of
year, even out there). In the northern stream of the flow...a closed
low develops and progresses slightly eastward into Alberta...not
terribly in phase with either the weak southern stream niblet in the
center of the CONUS...or the closed upper low diving into the
western US. Ridging again returns to the Gulf of Alaska...with a few
more niblets upstream in the flow across the central/western Pacific
ahead of the east Asian jet.
Result is surface high pressure beneath ridging across the Great
Lakes...with a surface warm front extending southeastward into the
southeast US from a surface low in eastern NE...associated with that
niblet aloft, and an inverted surface trough extends from this
surface low up into MN/WI, more or less along the thermal gradient
aloft there...where a plume of 0+C air has already made its way into
the Upper Mississippi Valley and western Great Lakes thanks to a
strengthening LLJ in advance of the trough aloft, and associated
with the warm front aloft. Surface cold front dips southwestward
pretty quickly from that surface low in NE...and things become much
more complex looking across the Intermountain West...with a handful
of surface lows and boundaries meandering around through the
mountains...though do note a continuation of the stationary boundary
along the NW-SE oriented BCZ aloft that extends up into the British
Columbia/Alberta region. A weak surface low is noted in southern
Saskatchewan...related to the northern stream niblet. Gulf of Mexico
is wide open for business, with strengthening south/southwesterly
flow at the surface and aloft ahead of the positively tilted trough
axis across the western US, supporting further warm/moist advection
into the central and northern Plains...and eventually, the Great
Lakes.
Going forward...will look for the first ejecting shortwave from the
desert Southwest to make its way northeast along the flow into the
Great Lakes by tonight...on its way out by Sunday evening. Another
niblet of northern stream energy will dip in Sunday night into
Monday...as the closed low currently over the West Coast also ejects
northeastward along the baroclinic zone left behind by Saturday's
system. That northern stream energy dropping in will ultimately
force the baroclinic zone a little further south through the day
Monday...which should force the surface low track further
south...and also lead to more snow, as opposed to the messy rainy
mess expected today/tonight. This should all be peeling out to the
northeast by late Monday night/early Tuesday morning...just in time
for another clipper to drop in from the northwest...as overall
longwave pattern begins to revert to ridging in the Gulf of
Alaska...and troughing across the central CONUS.
Primary Forecast Concerns: Winds Sunday...lingering precip
Sunday...additional snow Monday...
Will start off Sunday morning smack dab in the middle of a period of
strong winds...as a surface cold front plows through the region
early in the day. Strongest winds attm appear to remain to our
south...where pressure gradient will be tightest...but will have to
monitor this, as the bullseye for tightest pressure gradient Sunday
morning is just to our south, centered over central Lower. 1000mb
geostrophic winds of 60-70+kts in this region suggests potential for
over-land winds of 20-25kts sustained, even as far north as M-55 to
M-72; likely 30+kts sustained over the water. Isallobaric gradient
is pretty strong with the cold front Sunday morning, though
strongest across central and southern Lower...so we could get in on
a bit extra of an oomph with fropa for a time there; there are also
some additional signals for a tighter isallobaric gradient with a
secondary cold front sliding in a few hours later and a bit further
north, though am not quite as sure of its potential to enhance
surface winds as with the initial cold front. Otherwise...cold
advection with the dry slot moving in behind the cold front will
lead to mixing and downward momentum transport...though guidance
derived soundings suggest this initial cold front will undercut
warmer air aloft, leading to an inversion up around 900-
850mb(ish)...which could keep some of the stronger winds aloft from
being transported to the surface. Even so...925mb winds are pretty
easily 40-50kts, which should be of concern for gust potential
through the first half of the day, diminishing with time. If cold
advection is a bit deeper than anticipated, and we more easily mix
to 850mb... well, 850mb winds across the region early in the day are
50-60kts, though strongest winds remain further to our south. Will
definitely be keeping an eye on this, but in the meantime, do have
decent confidence in meeting wind advisory criteria across portions
of the area Sunday morning.
Sunday morning...though we have a stronger upper level jet max
approaching from the south...best forcing aloft appears to be just
to our east with the shortwave...and between this incoming jet and
the departing one, where jet coupling will be maximized. Will look
for some forcing along the cold front early in the day, though this
may be nearly out of the CWA by 12z...leaving the bulk of the
lifting potential to our east/southeast, where better convective
instability will be located. Secondary cold front sweeping in
through the day will lead to some additional low-level convergence
for lifting in a weaker-stability environment...noting lapse rates
aloft in the realm of 6-8C/km...sufficient for conditional
instability, and the condition (moisture) will be realized, given
wrap-around mid-level moisture and lingering boundary layer moisture
behind the system. So precip should continue through the day,
eventually switching over from rain to all snow as temps cool
enough. (Expect the bulk of the thunder chances should be Saturday
night/early Sunday morning ahead of the cold front...so could get a
few lingering rumbles across our eastern zones Sunday morning...but
more likely prior to daybreak.) That being said...guidance derived
soundings suggest the lower-level saturated layer may remain warmer
than -10C through part of the day Sunday...which suggests some
potential for drizzle/freezing drizzle to be a concern (depending on
surface temps), particularly in areas that see weak upward motion
(e.g., upslope flow). It will be too warm aloft to get any overlake
instability to develop behind this system Sunday into Sunday night.
Late Sunday night...will look for top-down saturation to ultimately
start to shut off any of the lingering nuisance freezing
drizzle/drizzle junk...as the next system approaches from the
southwest. Mid-level moisture will spread in from south to north
through the morning...with potential for snow to begin as early as
pre-dawn/morning commute time Monday morning. A strong (140+kt)
upper level jet passing overhead will put the right entrance region
more or less overhead...though this will favor southern Michigan for
better dynamics/upward motion. Still...wouldn't be out of the
question to see some frontogenetical processes come into play and
enhance snowfall in some areas...particularly towards our
south/southeastern counties and especially points south, closer to
the surface low itself. Best snowfall potential with this second
system will remain across our southern areas, as this surface low
should pass through the Ohio Valley...though with an apparent
saturated environment as far north as the Tip of the Mitt or
so...could see some snowfall even that far north, but with lesser
amounts than points further south, as forcing will be diminished
away from the surface low. Don't expect a ton in the way of snowfall
overall, though...as we should be on the northern fringe of things
anyhow, largely removed from better dynamics/forcing and moisture
closer to the surface low itself...not to mention the environment
appears more stable with this system than today's system, further
suggesting minimized snowfall totals. That being said...if the
thermal profile aloft ends up a touch colder than currently
anticipated...could be looking at an isothermal layer shifting into
the DGZ with some better upward motion...which would suggest better
snow-to-liquid ratios and amplified snowfall totals. Best moisture
pivots out of the area through the afternoon and evening Monday as
the shortwave departs, bringing synoptic snowfall (and/or a mix
where it may be warm enough in the Saginaw Bay region?) to an end.
Otherwise...as we go through the day Monday...with that northern
stream niblet passing by to our north to reinforce cold northerly
flow...will look for 925mb temps to fall sufficiently enough to
begin to create a little overlake instability again...and start up
the lake effect machine once more. Favored areas for this would be
north to north-northwest flow areas of northwest Lower and eastern
Upper...and given ice cover on northern Lake Michigan...would look
for better potential (though still pretty slim) for lake effect to
be along and west of M-37 later Monday into Monday night.
.LONG TERM...(Monday night through Friday)
Issued at 415 AM EST Sat Mar 5 2022
High Impact Weather Potential: Minimal attm...
Pattern Synopsis/Forecast:
As mentioned at the end of the short term...will be watching a
niblet of energy clip down into the Great Lakes Tuesday into
Wednesday. Otherwise...will look for deeper lobe of northern stream
energy to drop southward through the Canadian Prairies late in the
week, with strong ridging in the Gulf of Alaska again opening the
door for cold air to flood into the center of the CONUS for late in
the week next week. Additionally...this deeper trough axis across
the center of the CONUS should set the stage for another active
weekend across the Great Lakes. Details of course are yet to be
ironed out...particularly noting that guidance is still struggling
with this...though after all, we are talking days 6-7 here. Even
so...it'll be something to keep an eye on going forward, noting
guidance seems to like the idea of troughing settling into the
center of the CONUS later this coming week...and CPC guidance
concurs.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 616 AM EST Sat Mar 5 2022
VFR thru early evening, then worsening conditions.
High pressure continues to move off to the east, while low
pressure continues to develop over the central plains. Clouds
will continue to thicken and lower during the TAF period. Cigs
should lower to MVFR territory toward early evening. SHRA will
become widespread this evening and through the overnight hours,
with IFR conditions possible at times.
Se winds will develop and increase, becoming gusty today, and
backing south this evening. Strong LLWS develops this evening and
lasts through the overnight hours and into Sunday morning.
&&
.MARINE...
Issued at 415 AM EST Sat Mar 5 2022
High pressure is beginning it's exit to the east in advance of an
area of low pressure that continues to develop and deepen in the
central Plains and expected to cross the western Great Lakes late
tonight into Sunday morning. Southeast winds will increase toward
daybreak this morning. Winds will turn to southwest during the
overnight hours and into Sunday morning and become stronger as the
cold front passes. Gale force warnings have been issued for the
nearshore waters of Lakes Michigan and Huron. Heavy rain possibly
mixed in with some snow and warmer temperatures over the colder
water and snowpack may reduce visibilities at times.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 1 AM EST Sunday for MIZ086>088-095-
096.
WIND ADVISORY from 1 AM to noon EST Sunday for MIZ020-021-
025>027.
WIND ADVISORY from 4 AM to 2 PM EST Sunday for MIZ022>024-028.
HIGH WIND WATCH from late tonight through Sunday afternoon for
MIZ029-030-034>036-041-042.
HIGH WIND WATCH from late tonight through Sunday morning for
MIZ031>033.
LH...GALE WARNING from 5 AM to 4 PM EST Sunday for LHZ345>349.
LM...GALE WARNING from 7 PM this evening to 1 PM EST Sunday for
LMZ323-342-344>346.
SMALL CRAFT ADVISORY until 7 PM EST Sunday for LMZ341.
LS...NONE.
&&
UPDATE...JPB
NEAR TERM...TJL
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...TJL
MARINE...TJLHazardous Weather Outlook National Weather Service Gaylord MI 415 AM EST Sat Mar 5 2022 MIZ016>018-020>036-041-042-086>088-095>099-060915- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 415 AM EST Sat Mar 5 2022 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Mixed precipitation is likely across eastern upper Michigan this afternoon and evening with some ice accumulations. See Winter Weather Advisory for further details. Strong winds are possible late tonight. A few power outages are possible. See High Wind Watch and Wind Advisory for further details. Thunderstorms are possible across parts of northern Michigan Saturday night. No severe weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong winds are possible Sunday morning. A few power outages are possible. See High Wind Watch and Wind Advisory for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-060915- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 415 AM EST Sat Mar 5 2022 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Gale force wind gusts are expected this evening through tonight. See Gale Warning for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Gale force wind gusts are expected Sunday. See Gale Warning for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The national radar mosaic for the moment the first event began.
2 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010656, 1010655.